Nebraska, 2008

Hail and Damaging Wind in Nebraska, June 20, 2008

June 20, 2008 · NWS OAX · 10 events in 7 counties and zones

This was day 2 of a several day stretch of pulse-type severe thunderstorms that occurred across eastern Nebraska and western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This was day 2 of a several day stretch of pulse-type severe thunderstorms that occurred across eastern Nebraska and western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 3:09 AM CST, 11 hours 21 minutes earlier.

Area forecast discussion, Jun 20, 3:09 AM CST, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
409 AM CDT FRI JUN 20 2008

.DISCUSSION...
EXPECT UNSETTLED PATTERN WITH AN ABUNDANCE OF WEAK BOUNDARIES AND
FAIRLY SUBTLE WAVES IN NW FLOW TO CONTINUE THE NEXT COUPLE OF
DAYS...AT LEAST. QPFPFD SYNOPSIS FOR DAY 1 COVERS THE SITUATION
WELL...AND CONFIDENCE IS NOT HIGH. HOWEVER...EMPHASIS FOR TIMING
SHOULD CONTINUE TO BE MID AFTERNOON THROUGH EARLY NIGHT WITH SFC
HEATING THE MAIN CONTRIBUTOR.  LOW LVL JET WILL NOT BE A BIG FACTOR.
DECENT LOW TO MID LEVEL MOISTURE AND COOL TEMPS ALOFT WILL CONTINUE TO
PLAY A ROLE. WV IMAGERY AND 7H ANALYSIS BOTH SUGGEST A CONTINUED
STREAM OF SUBTROP MID LEVEL MOISTURE IN THE REGION FOR A WHILE.

THIS AFTERNOON AND TONIGHT...A WEAK SFC FRONT MAY HELP ORGANIZE
TSTMS AS IT HEADS SOUTH INTO THE AREA.  HOWEVER...EXPECT A WAVE
NOW IN THE HIGH PLAINS TO BE AT LEAST AS IMPORTANT. THIS CONTINUES
TO SUPPORT TSTMS FROM WRN NEBRASKA TO CNTRL SD DESPITE THE TIME OF NIGHT.
IT WILL DRIFT EAST INTO OUR AREA BY LATE IN THE AFTN.

SAW LESS OF A FOCUS FOR CONVECTION SATURDAY AFTN AND NGT...BUT
NAM KEEPS THE WEAK SFC BOUNDARY IN THE AREA. GFS IN PARTICULAR IS
STRONG WITH PRECIPITABLE WATER VALUES...BUT NAM ALSO SHOWS SOME
RETURN DURING THE EVE.  STILL WORTH CHC CATEGORY POPS.

MODELS SUGGEST SOME DRYING SUNDAY INTO MONDAY AS MOISTURE GETS
PUSHED BACK INTO THE WESTERN PLAINS. THIS MOISTURE MAY BEGIN
RETURNING MON NIGHT...AND IS LIKELY ON TUE. ONLY MINOR CHANGES TO
PREV FORECAST HERE.

TEMPS WILL DEPEND ON DAYTIME SKY COVER...AND SHOULD RUN NEAR
SEASONAL NORMS.  AGAIN...NO SUBSTANTIAL CHANGES TO PREV FORECAST.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 21/06Z.

VFR CONDITIONS EXPECTED THROUGHOUT MUCH OF THE DAY WITH A SCT-BKN
MID CLOUDS PRESENT. ANOTHER CHANCE OF CONVECTION IS POSSIBLE AFTER
00Z AND SO HAVE INCLUDED A PROB30 GROUP TO COVER FOR THIS. WINDS
SHOULD REMAIN LIGHT THROUGH THE DAY.

BG
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

POLLACK/GRIFFIS
Hazardous weather outlook, Jun 20, 10:33 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1133 AM CDT FRI JUN 20 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1133 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND INTO THE EVENING. SOME ISOLATED STORMS MAY CONTAIN LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. THUNDERSTORM
ACTIVITY IS EXPECTED TO WEAKEN AND DISSIPATE AFTER MIDNIGHT.

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND
BROWNVILLE TO RULO THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON
INTO SATURDAY NIGHT...THEN MONDAY NIGHT INTO MIDWEEK. ISOLATED
SEVERE STORMS WILL BE POSSIBLE SATURDAY EVENING...WITH MORE SEVERE
STORMS POSSIBLE MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THE EVENING.

69

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Saunders

When
June 20, 2:30 PM CST
Where
Saunders County, 0.52 mi W of Colon
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.300, -96.630

Funnel Cloud, Cass

When
June 20, 4:45 PM CST
Where
Cass County, 3 mi S of Avoca
Reported by
Newspaper
Coordinates
40.607, -96.130

A high-based narrow funnel cloud was caught and film south of Avoca. The funnel apparently did not touch down, and if it did no damage was reported.

Hail, Otoe

When
June 20, 5:03 PM CST
Where
Otoe County, 1.48 mi SSW of Palmyra
Measured
0.75 in hail
Reported by
Public
Coordinates
40.680, -96.390

Hail, Saunders

When
June 20, 5:10 PM CST
Where
Saunders County, 0.86 mi SE of Weston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.190, -96.740

Hail, Otoe

When
June 20, 5:15 PM CST
Where
Otoe County, 1.26 mi WNW of Douglas
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.590, -96.390

Hail from pea-size to half dollar-size covered the ground near Douglas.

Hail, Johnson

When
June 20, 5:53 PM CST
Where
Johnson County, 1.48 mi SSW of Sterling
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.450, -96.380

The hail was mostly pea-size, but a few were up to dime-size. The hail covered the ground.

Hail, Johnson

When
June 20, 6:20 PM CST
Where
Johnson County, 4.18 mi S of Crab Orchard
Measured
0.75 in hail
Reported by
Public
Coordinates
40.270, -96.410

Hail, Pawnee

When
June 20, 6:46 PM CST
Where
Pawnee County, Burchard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -96.350

Hail, Seward

When
June 20, 7:03 PM CST
Where
Seward County, 4.84 mi S of Milford
Measured
0.75 in hail
Reported by
Public
Coordinates
40.700, -97.050

Thunderstorm Wind, Jefferson

When
June 20, 7:50 PM CST
Where
Jefferson County, 3.75 mi W of Daykin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.310, -97.350

Thunderstorm winds estimated at 60 mph blew the door off of a barn west southwest of Daykin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99441, 121690, 99442, 99443, 99444, 99446, 99447, 99448, 99449, 99450.